Illinois, 2004

Flooding in Illinois, August 27 to 28, 2004

August 27 to 28, 2004 · NWS DVN · 2 events in 2 counties and zones

Heavy rain of 2 to 3 inches from the 24th to the 28th of August resulted in isolated river flooding across Eastern Iowa, West Central Illinois, and far Northeast Missouri. Rivers that were affected were parts of the Iowa, La Moine, and Fox.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$6,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rain of 2 to 3 inches from the 24th to the 28th of August resulted in isolated river flooding across Eastern Iowa, West Central Illinois, and far Northeast Missouri. Rivers that were affected were parts of the Iowa, La Moine, and Fox. The only areas affected by the flooding was farmland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 27, 2:45 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 27, 2:45 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT FRI AUG 27 2004

.SYNOPSIS...LATEST MSAS AND SFC ANALYSIS INDICATING MAIN BOUNDARY
JUST ABOUT BISECTING THE CWA FROM NE TO SW...AND EXTENDING ACRS
NORTHWEST MO. SECONDARY OUTFLOW BOUNDARY FROM THIS MORNINGS/TODAYS
EASTERN MO MCS HAS RECENTLY BEEN SHUNTED A BIT FURTHER SOUTH BUT
STILL GENERALLY DRAPED FROM EAST CENTRAL MO AND INTO WEST CENTRAL/
SOUTHWEST IL. STRONG PRESSURE FALLS WERE BUILDING OUT OF WEST
CENTRAL IL AND ACRS THE IA/MO BORDER...WITH EVEN A WEAK LOW
DEVELOPING IN WEST CENTRAL IL. MAIN LOW ON BOUNDARY STILL WELL TO
THE SOUTHWEST ACRS SOUTHEAST KS.

&&

.SHORT TERM...(TONIGHT AND SATURDAY) NOWCAST TOOLS INDICATING
STRONGEST LLVL CONVERGENCE TAKING PLACE INTO THE BOUNDARY TO THE
LEE/NORTHEAST OF KS SFC LOW FROM EXTREME NORTHEAST KS AND INTO
NORTHWEST MO. NEW CONVECTION HAS ERUPTED ACRS THE EASTERN PART OF
THIS ENHANCED CONVERGENCE ZONE AND JUST NORTH OF EXTREME INSTABILITY
IN EXTREME NORTH CENTRAL MO...WITH ACTIVITY PROPAGATING EAST-
NORTHEAST ALONG MOISTURE CONVERGENCE FIELDS AND BOUNDARY VCNTY. THE
RUC PRETTY MUCH CAPTURED THIS TREND AND FCSTS THIS ACTIVITY TO
CONTINUE TO MOVE ACRS THE SOUTHERN THIRD OF THE CWA THRU 05Z-06Z. AS
KS SFC LOW GETS EDGY AND TRIES TO LIFT NORTHEAST WITH WEAK UPPER WAVE
LIFTING OUT OF THE SOUTHERN PLAINS THIS EVENING AND SEASONABLY STRONG
120+ KT UPPER JET MAX PUNCHING ACRS TO THE NORTH/LK SUPERIOR
REGION(UPPER DIVERGENCE REALLY TAKES OFF ON ITS RIGHT ENTRANCE REGION
OVER THE SOUTH HALF OF THE DVN CWA)...FEEL CONTINUED LLVL THTA-E
ADVECTION AND CONVERGENCE OUT AHEAD OF THIS FEATURE TO WARRANT LIKELY
TO CATEGORICAL POPS ACRS AT LEAST THE SOUTH HALF TO 2/3S OF THE CWA
OVERNIGHT. FCST SOUNDINGS SUGGEST SATURATED VERTICAL PROFILES AND
LARGE PWS FOR ANY STRONG THUNDERSTORM TO WRING OUT FOR CONTINUED
HEAVY RAIN THREAT. WITH I-80 CORRIDOR WEST OF THE QCA AND THE
SOUTHERN CWA GETTING HIT SO HARD WITH 4-6 INCHES OF RAIN LAST NIGHT
AND EARLY THIS MORNING...FLOOD WATCH WILL BE HELD ON TO FOR THE
OVERNIGHT MAINLY ALONG AND SOUTH OF THE I80 CORRIDOR. LOCALIZED 1-3
INCH AMOUNTS IN CONVECTIVE REPEAT ZONES WILL SPELL BIG FLOODING
TROUBLE ACRS FAR SOUTHEAST IA...NORTHEAST MO AND INTO WEST CENTRAL
IL. MAY BE SVR THREAT AS WELL WITH INTERACTION OF HIGH CAPE IN-FEED
AND SHEAR IN SOUTHEAST IA AND NORTHEAST MO THIS EVENING...BUT REST OF
THE CWA HAS BEEN BATHED IN CONVECTIVE DEBRIS NORTH OF LONG LIVED
EASTERN MO COMPLEX AND MAY TEMPER LATER NIGHT STORM STRENGTH.

ELONGATED UPPER WAVE/VORT COMPLEX CURRENTLY ACRS THE CENTRAL ROCKIES
AND NORTHERN PLAINS WILL LOOK TO SLOWLY SHIFT EAST ACRS IA ON SAT. AS
SFC BOUNDARY GETS SHUNTED FURTHER TO THE SOUTH...UPPER SUPPORT/CVA
FROM THIS MAIN WAVE SHOULD ALLOW FOR SOME OVERRUNNING RAIN(POSSIBLY
SOME LINGERING THUNDER ACRS THE SOUTH) STREAMING UP TO THE CENTRAL
CWA SAT MORNING AND POSSIBLY INTO THE EARLY AFTERNOON. POST FRONTAL
LLVL CAA...CLOUD COVER AND PRECIP WILL KEEP TEMPS IN THE LOW TO MID
70S...AND POSSIBLY EVEN THE UPPER 60S FOR SAT HIGHS.     ..12..

&&

.LONGER TERM...(SATURDAY NIGHT THROUGH NEXT FRIDAY) THIS PERIOD WILL
BE DOMINATED BY SFC HI PRES THAT WILL RIDGE INTO THE MID-MISSISSIPPI
VLY FROM THE GRTLKS RGN. THIS WILL KEEP FAIRLY DRY WEATHER AND
SEASONAL TEMPS THRU DAY 7. ECMWF AND GFS AGREE WITH EMERGING UPR RDG
ACRS THE HIGH PLAINS...HOWEVER WITH GOOD CONFLUENT FLO OVR ERN CANADA
EXPECT A SFC RDG TO PERSIST ACRS OUR RGN. ON MONDAY A WK CDFNT WILL
MOV THRU THE RGN. THIS SYS HAS LITTLE MSTR AND UPR LEVEL SUPPORT.
THEREFORE WILL CONTINUE WITH A DRY FCST.        ..BELLES..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH CONTINUES TONIGHT GENERALLY ALONG AND SOUTH
OF THE INTERSTATE 80 CORRIDOR.
IL...FLOOD WATCH CONTINUES TONIGHT GENERALLY ALONG AND SOUTH
OF THE INTERSTATE 80 CORRIDOR.
MO...FLOOD WATCH CONTINUES TONIGHT.

&&

12/BELLES
Hazardous weather outlook, Aug 27, 4:00 AM CST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI AUG 27 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WEAK WAVE WILL FORM ON A SLOW MOVING COLD FRONT AS IT SLIDES
SOUTHEAST ACROSS THE REGION TODAY.   THIS WILL PRODUCE PERIODS OF
SHOWERS AND THUNDERSTORMS...MAINLY LATE THIS AFTERNOON AND EVENING.

THE PRIMARY THREAT WILL BE LOCALIZED FLOODING.  LOTS OF MOIST AIR
WILL RESULT IN HEAVY RAINS WITH AN ADDITIONAL ONE TO THREE INCHES OF
RAIN EXPECTED...SOUTH OF HIGHWAY 30.  SINCE MANY LOCATIONS
EXPERIENCED HEAVY RAINS LAST NIGHT...LOCAL SOILS ARE SATURATED AND
ADDITIONAL HEAVY RAINS WILL RESULT IN FLOODING.  A FLOOD WATCH HAS
BEEN ISSUED TODAY AND TONIGHT FOR LOCATIONS ALONG AND SOUTH OF
HIGHWAY 30.

A SECONDARY THREAT WILL BE SEVERE WEATHER IN THE FORM OF STRONG WINDS
AND LARGE HAIL.  IF ENOUGH HEATING OCCURS TODAY INTO THE MID 80S...
LOCATIONS ALONG AND SOUTH OF INTERSTATE 80 MAY SEE ISOLATED STORMS
APPROACH OR REACH SEVERE LEVELS.  THE STRONGEST STORMS COULD PRODUCE
STRONG WINDS OF 60 MPH AND MAYBE HAIL AROUND THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
ALONG AND PARTICULARLY SOUTH OF INTERSTATE 80.

NICHOLS

In the hours before

Local storm report, Aug 27, 12:49 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     HIAWATHA                42.05N 91.68W
08/26/2004                   LINN               IA   NWS STORM SURVEY

            *** 1 INJ *** A DAMAGE SURVEY TEAM FROM THE NATIONAL
            WEATHER SERVICE DETERMINED THAT THE DAMAGE WAS CAUSED BY
            STRAIGHT LINE THUNDERTORM WINDS. THE DAMAGE PATH WAS ONE
            MILE IN LENGTH AND 75 YARDS WIDE. THE EXTERIOR WALL OF A
            HEALTH CARE FACILITY WAS DAMAGED...AN INSURANCE BUILDING
            HAD ROOF DAMAGE...A GARAGE DOOR WAS BLOWN IN AND SIDING
            WAS TORE OFF SOME HOUSES.

&&

DLF
Local storm report, Aug 27, 3:01 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1056 PM     TORNADO          HOPKINTON               42.34N 91.25W
08/26/2004  F1               DELAWARE           IA   NWS STORM SURVEY

            A DAMAGE SURVEY OF SOUTHEAST DELAWARE COUNTY CONLUDED
            THAT AN TORNADO MOVED ALONG A 5 TO 6 MILE PATH FROM JUST
            SOUTHEAST OF HOPKINTON TO NORTHEAST OF HOPKINTON. THE
            PATH WAS UP TO A QUARTER MILE WIDE. DAMAGE ALONG THE PATH
            INCLUDED SEVERAL FARM OUT BUILDINGS AND GRAIN BINS
            DESTROYED...TREES UP TO 3 FEET IN DIAMETER SNAPPED OFF
            AND SEVERAL PIECES OF MACHINERY AND VEHICLES MOVED. CROP
            DAMAGE OCCURRED ALONG THE ENTIRE PATH OF THE TORNADO.

&&

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, McDonough

When
August 27, 4:48 PM CST to August 28, 9:18 AM CST
Where
McDonough forecast zone
Crop damage
$3,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Flood, Hancock

When
August 27, 4:48 PM CST to August 28, 9:18 AM CST
Where
Hancock forecast zone
Crop damage
$3,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422392, 5422393.